High Wind, Southern Rocky Mountain Front
- When
- February 27, 2:00 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- TRAINED SPOTTER
A high wind event occurred along the Rocky Mountain Front during the day on the 27th. Reported wind speeds include: a gust to 60 mph at East Glacier 8SE and a gust to 59 mph at the Choteau airport.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A high wind event occurred along the Rocky Mountain Front during the day on the 27th. Reported wind speeds include: a gust to 60 mph at East Glacier 8SE and a gust to 59 mph at the Choteau airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 27, 10:30 AM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1030 AM MST MON FEB 27 2006 .UPDATE...ANOTHER COMPLICATED FORECAST UPDATE THIS MORNING AS A SURFACE TROUGH REMAINS DRAPED ACROSS WESTERN PORTIONS OF NORTH CENTRAL MONTANA. THIS FEATURE IS PLAYING HAVOC WITH THE WIND AND TEMPERATURE FORECAST...AND NEEDLESS TO SAY...IS NOT AT ALL WELL HANDLED BY THE MODELS. BEST BET IS THAT THIS FEATURE WILL NOT MOVE AS FAR EAST AS PREVIOUSLY PROGGED. AS A RESULT I HAVE LOWERED TEMPERATURES AT HAVRE AND OTHER NORTHEAST LOCATIONS. I HAVE ALSO RAISED TEMPERATURES AT MANY LOCATIONS SOUTH AND WEST OF THE TROUGH. WINDS HAVE ALSO BEEN ADJUSTED ACCORDINGLY. FINALLY... PRECIPITATION MOVING THROUGH IDAHO IS NOT EXPECTED TO IMPACT SOUTHWEST MONTANA UNTIL THIS AFTERNOON...SO HAVE LOWERED MORNING POPS IN THIS AREA. MPJ && .AVIATION... UPDATED 1730Z. A MOIST SOUTHWEST FLOW WILL CONTINUE OVER THE REGION THROUGH THE NEXT 24 HOURS. EXPECT SCATTERED TO BROKEN MID AND HIGH CLOUDS THROUGH THE EVENING WITH LOW CLOUDS AND SHOWERS MOVING IN AFTER 03Z. STRONG AND GUSTY SOUTHWEST WINDS ALONG THE EAST SLOPES OF THE ROCKIES AND OVER THE ADJACENT PLAINS WILL DECREASE AFTER 06Z. THOMSON && .PREV DISCUSSION... (ISSUED 501 AM MST MON FEB 27 2006) DISCUSSION... TODAY THROUGH WEDNESDAY...UPPER LEVEL RIDGE SHIFTS EAST TODAY IN RESPONSE TO AN UPPER LEVEL TROF DIGGING ALONG PACIFIC COAST. MOIST SOUTHWEST FLOW WILL MOVE OVER AREA AS A WARM FRONT MOVES NORTHWARD THROUGH CWA. PRESSURE GRADIENT FROM A SURFACE LOW THAT STAYS NORTH IN CANADA AND MOUNTAIN TOP WINDS WILL INCREASE DOWNSLOPE WINDS TODAY ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. BEST AREA FOR HIGH WINDS CONTINUES TO BE THE ROCKY MOUNTAIN FRONT AND WILL CONTINUE HIGH WIND WARNING FOR THAT AREA. WILL CANCEL HIGH WIND WATCH FOR THE PLAINS AS WINDS DO NOT LOOK LIKE THEY WILL REACH HIGH WIND CRITERIA. TEMPERATURES TODAY WILL BE A CHALLENGE AS COLD AIR CONTINUES ALONG THE NORTHERN ZONES. WINDS SHOULD ERODE MOST OF THE COLD AIR ALONG THIS AREA TODAY SO HAVE GONE WITH TEMPERATURES NEAR OR WARMER THAN YESTERDAY. TONIGHT WILL SEE AN UPPER LEVEL SHORT WAVE MOVE OVER THE AREA FOR INCREASE CHANCE OF PRECIPITATION. WINDS WILL KEEP NORTH AND CENTRAL AREAS LIMITED UNTIL TUESDAY WHEN ANOTHER SHORT WAVE MOVES OVER CWA WITH INCREASED LIFT. SURFACE LOW PASSES TO THE NORTH OF BORDER FOR INCREASED PRECIPITATION OVER NORTHERN ZONES TUESDAY NIGHT AND WEDNESDAY. TEMPERATURES WILL BE COOLER TUESDAY AND WEDNESDAY WITH CLOUD COVER AND PRECIPITATION. COULD SEE A MIX OF RAIN AND SNOW DURING EVENING HOURS WITH RAIN DURING THE DAY AND SNOW DURING THE NIGHT. CAMP WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...THE MAIN FOCUS FOR THIS PERIOD WILL BE AN UPPER LEVEL LOW PRESSURE THAT WILL INITIALLY BE LOCATED JUST OFF THE PACIFIC NORTHWEST COAST. THIS FEATURE WILL INITIALLY STRUGGLE TO MOVE INLAND AS A BLOCKING FEATURE REMAINS AROUND 70 DEGREES WEST. THE LOWERING HEIGHTS ALONG THE COAST WILL INITIALLY INDUCE RIDGING ACROSS THE NORTHERN ROCKIES EARLY IN THE PERIOD. THE BLOCK WILL THEN BEGIN TO BREAK DOWN LATE THIS WEEK...WITH THE UPPER LEVEL LOW THEN PROGRESSING TOWARDS THE NORTHERN ROCKIES. SEVERAL SHORT WAVE TROUGHS WILL EJECT OUT AHEAD OF THE MAIN LOW AND TRACK ACROSS NORTHWESTERN MONTANA STARTING ON THURSDAY. CHANCE TO LIKELY POPS WERE MAINTAINED OVER THE WESTERN AND SOUTHWEST MOUNTAINS. LOW POPS WERE ALSO SLOWLY SPREAD OVER THE PLAINS FROM WEDNESDAY NIGHT INTO THURSDAY. THE MAIN UPPER LEVEL LOW WILL THEN APPROACH THE REGION FRIDAY INTO SATURDAY. CHANCE TO MOUNTAIN LIKELY POPS WERE INCLUDED FOR THIS PERIOD. TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL. SCHAUMANN SUNDAY THROUGH MONDAY...MODELS CONTINUE TO BE IN FAIR AGREEMENT DURING THIS PERIOD. A SHORTWAVE TROUGH MOVES ACROSS THE FORECAST AREA EARLY SUNDAY MORNING...FOLLOWED BY A RIDGE OF HIGH PRESSURE ALOFT. THIS RESULTS IN DECREASING CLOUDS WITH DRY CONDITIONS EXCEPT FOR A SLIGHT CHANCE TO CHANCE OF SNOW ALONG THE CONTINENTAL DIVIDE AND OVER THE SOUTHWESTERN MOUNTAINS. DOWNSLOPE WINDS AND SUN WILL WARM TEMPERATURES TO BE NEAR OR SLIGHTLY ABOVE SEASONAL AVERAGES FOR MOST OF THE FORECAST AREA. EK && .PRELIMINARY POINT TEMPS/POPS... GTF 59 34 48 22 / 10 10 40 40 CTB 46 25 38 15 / 10 10 60 40 HLN 57 30 48 22 / 30 30 40 30 BZN 57 30 49 20 / 20 20 50 30 WEY 41 25 35 13 / 30 70 80 80 DLN 54 33 47 21 / 30 30 50 30 HVR 37 25 40 15 / 10 0 50 50 LWT 54 31 49 25 / 0 10 40 30 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 9 PM MST THIS EVENING FOR MTZ009-MTZ048. && SHORT TERM...MPJ/CAMP LONG TERM...SCHAUMANN/EK AVIATION...THOMSON WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 449 AM MST MON FEB 27 2006 MTZ009-048-281200- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 449 AM MST MON FEB 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG WEST WINDS ARE EXPECTED TODAY AND TONIGHT THROUGH 9 PM. PLEASE REFER TO GTFNPWTFX FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ010>014-044>047-049>051-054-281200- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 449 AM MST MON FEB 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG WEST WINDS 20 TO 35 MPH WILL DEVELOP THIS MORNING AND CONTINUE THROUGH EARLY EVENING. GUSTS UP TO 50 MPH CAN BE EXPECTED AT TIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052-053-055-281200- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 449 AM MST MON FEB 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491642, 5491641.